U.S. doctors online nowAsk doctors free
CA
A 26-year-old male asked:

Does the use of tretinoin on the skin cause dark spots?

2 doctor answers4 doctors weighed in
Dr. Andria Johnson
Family Medicine 18 years experience
With exposure: It is strongly advised that you use any products with tretinoin at night and wear sun block during the day. This medicine causes sensitivty to the sun and could cause some skin darkening/ spots. If you have dark to deep pigmentation and some acne marks already, the combo of sun and treinoin can cause more darkening of the areas. Wear your sun block and use other sources of protection.
Created for people with ongoing healthcare needs but benefits everyone.
Dr. Otto Placik
Surgery - Plastics 36 years experience
Usually cures them: Unless you are causing burns or excessive irritation and are prone to post-inflammatory hyper-pigmentation, the use of retinoids usually improves dark spots, on occasion this is combined with topical steroids, hydroquinone, and kojic acid.
Created for people with ongoing healthcare needs but benefits everyone.
Dr. John Walker
Dr. John Walker commented
Plastic Surgery 28 years experience
And of course stay out of the sun or tanning salon, as exposure to UV radiation can worsen them again. Adding Tretinoin hypersensitizes the skin to sun damage.
Jan 15, 2013
Last updated Feb 3, 2021

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.